CSN Login
Members Online: 15

You are here

neuropathy

orotnom
Posts: 3
Joined: Feb 2004

Hi, I'm new to CSN discussion. Seeking info on any medicines or other methods to alleviate pain, discomfort from neuropathy from chemo or radiation? I have been on 3600 mg of neurontin/day; also have duragesic patch changed every 72 hrs. Both have given moderate relief over past 2-1/2 yrs. Condition has not worsened, seems to be stable. I recently came across a medical device called The Rebuilder which is suppose to give relief from pain of Neuropathy. Has anyone heard of device or has anyone obtained and used same. Would appreciate any info any one could provide.

nutt
Posts: 140
Joined: Sep 2001

Sorry not to have reponded sooner - my email program crashed.

Now, I have no information but will check the web for sources and request our fellow members to do the same.

In over two years on this net you are the first that I recall to have this question.

Lets all try to find something on the web and advise asap.??
Best Regards,
Joe

Fredb25
Posts: 1
Joined: Feb 2017

I finished the last chemo treatment in December and still have the neuropathy in my feet. Any idea how long it will take to get better?

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 2568
Joined: May 2012

Welcome to you Fred. I assume you are new to our Ship of Fools, since your information says you joined two days ago.

I can speak to some of the facts regarding neuropathy, but you will need to share more about your PCa (prostate cancer) case to get general information in the future as needed.

You finished chemo in December. This highly suggests that you are Stage IV.  Taxotere (Taxotere goes by a variety of chemical and trade names) is the most common PCa chemo employed (there are a few others), and it does indeed routinely cause neuropathy, numbness or "pins and needles" in the digits (fingers and toes).  As this gets worse (IF it gets worse), it can render the whole foot or hand numb, and even the lower leg and forearem in severe cases.  I had it from a different drug used to treat Lymphoma: Vinblastine (a sister drug to Vincristine), which I took for six months, and my legs went numb to the waste for a long time.  Some people describe neuropathy as "pain," but most just feel a great unpleasantness and total numbness, worsened with exertion or cold.

I was told to never go barefooted, since some people step on nails or glass without knowing it.  Some burn themselves with pots and pans, unable to feel moderate heat.  Neuropathy is sometimes associated with development of restless leg syndrome (RLS).

Rarely neuropathy will occur in the rectum, causing constipation, when patients literally do not know that they "need to go."

How long can neuropathy last ?   The answer is as follows: 

1. A short while (clearing within a few months or so);   2.  A long while, over a year or thereabout; or  3. Forever.  Mine is #3.

Most cases begin to lessen within a month after chemo ends.  Virtually all lessen eventually

I ended chemo six years ago and still keep numb feet and hands. The numbness in the hands makes turning pages in a book or newspaper very hard, and keyboarding is not easy but doable.

Be aware that diabetes-induced neuropathy, although similiar, is caused differently that chemo-induced neuropathy. 

Diabetes causes circulation problems, and the sheathing around the nerve endings are oxygen-starved and die.  With chemo, the drugs kill fast-growing cells, and the insulation around neverve endings grow fast.  The chemo burns off the sheathing at the nerve endings.  Sensory nerves are like electrical wires, and with the "insulation" burned away, the electrical currents "short circuit", or arc across one another, causing the numbness.  So, your feet are at present like a little circuit card in an electronic device with a grounded wire, that is "buzzing."

FDA approved drugs for diabetic neuropathy do not work for chemo neuropathy.  I was part of a clinical trial for chemo neuropathy with a cream similiar to what is used for diabetics, and the trial was judged a failure.  Most diabetic neuropathy meds are based on anti-depressants for some reason.

Home remedies like massage and hot baths reportedly help some people, at least short term. I just ignore mine and have gotten used to it.

I hope your neuropathy goes away rapidly as most do,

max

http://chemocare.com/chemotherapy/drug-info/Taxotere.aspx

http://chemocare.com/chemotherapy/side-effects/numbness-tingling.aspx

 

Subscribe to Comments for "neuropathy"